Heart Disease Expert Forum
Uncommon weight gain/heart failure
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Uncommon weight gain/heart failure

I am a 43-year-old survivor of a massive heart attack just over two years ago. I lost 25 per cent of my heart muscle. However, with a 5 km slow jog per day I got my EF to above 50 per cent. I felt great, but about a year ago, I started getting increasingly fatigued and let my exercise routine slip. I ballooned from 170 to 190 pounds. So four months ago I joined a gym and starting working out--40 minutes of aerobic exercise, and high-rep but light weights--five days per week. I also watched what I ate. At first I felt renewed vigour and some weight loss. Then the shocker came: after four months of exercise, I gained 10 pounds and my cardiologist told me my EF was 40 per cent. I was also experiencing palpitations and increased skipped beats. He said I had mild to moderate CHF, and upped my Altace from 5 mg/day to 10mg/day and gave me 20mg of Lasix daily to release excess fluid. I also take 12.5mg Coreg everyday. My questions are: can a lot of this weight gain be fluid retention? I want to get my weight down because I understand this would lighten the load on my already overtaxed heart. Why am I working out five days a week and seeing no benefit? Is it a result of the medications or my condition? Will 20mg Lasix per day relieve me of the excess fluid in my system? Thanks for your help.
Related Discussions
239757_tn?1213813182
micam,

sorry to hear of your ordeal. a few things.

With heart failure, try not to focus to much on your ejection fraction.  The most important factor for patients with heart failre is how severe your symptoms are.

the weight variation that you have experienced could be fluid related. its difficult to tell without a little more thorough history and phycial examination.

One of the most important things you can do for your future outcome are to continue your aggressive lifestyle modification. Im not sure why you havent lost weight. remember weight loss is a combination of calories burned and calories taken in.  Perhaps if you kept a log of both exercise and food intake it might help you narrow down if there is an issue with your diet that is contributing.

You should alo continue aggressive management of your coronary disease to prevent any further events that could set you back any further.  This includes control of your lipids and hypertention.

Lastly, there are several medications importnat in heart failure. The ACE inhibitor(altace) and beta blocker you mentioned are 2 of them. Lasix is also improtant for fluid control, and if fluid is an issue here will help you shed some of your water weight along with salt and water restriction.

good luck
6 Comments
Blank
Avatar_n_tn
Boy can I relate to you and your problems.  I have heart failure too and have suffered with fluid retention since my open heart surgery last summer.  At first it was slight pedal edema but now it is my entire lower extremeties and I have veins everywhere (very gross).  Anyway, I have also exercised at leaset 4 times a week for about an hour each time.   About a week after Christmas, my weight went up almost 20 pounds and yes it is all fluid retention. My blood pressure was up as well.  I have tried Lasix and it didn't seem to work well.  Now I am on Demadex which is a very effective diuretic for me.  I have been told to keep my weight down (I am under weight for my height), exercise, watch the sodium intake, wear elastic hose etc.  It is very frustrating so I am trying to get them to fix the cause of my problem instead of dealing with the symptoms.  I did not have heart attack.  I have arrhythmias and valve problems. You need to work with a cardiologist who has an expertise in CHF.  With medication adjustment and good life style practices, you will maximize your heart function. It is difficult and don't let anyone tell you it is easy.  I find lots of people sort of "blow off" the diagnosis of CHF.  It is a huge challenge every day when one lives with it.  So, good luck.
Blank
Avatar_n_tn
Thank GOD I thought I was going crazy and only I experienced such a problem.  I am 36 had a massive MI but the good news is very little damage.  However, I am on lasix becasue beta blocker Toprol XL made me gain weight.  SO, I am off of the Beta blocker now and just took my last Lasix with only 5 lbs of water weight down.  I have gained 15lbs in a span of 7 weeks since my heart attack.  I have went from a size 8 to size 12.  Is there anything I can do in addition to my cardic rehab program , weight watchers etc.  Herbal supplements anything.  Please help us out.  If anyone knows anything.
Blank
Avatar_n_tn
I also am a 44 year old male that had a 100% blocked LAD and MI. Got 2 stents 7 weeks ago and currently on plavix, zestril, pravachol, toprol. I am back running and cycling under rehab care but can't lose the extra pounds.
I am 6' weighed 188 with 14% body fat. Since MI my weight has increased 8 lbs. I am wondering if it is the drugs too?
Blank
Avatar_n_tn
Hello- I am 26 with cardiomyopathy due to chemotherapy (adriamycin) treatments I recieved as a child for bone cancer. I survived the cancer but found out 4 years ago I had heart failure with an ef of 15-20%. I was put on metoprlol, dig, furosomide, lisiopril, and others for other conditions- and my ef came up and is now 30%. I work PT- but being only 26 I am not satisfied with being so tired and SOB all the time. I decided to try a bi-ventricular pacemaker- I'm getting that done in march in hope that my heart will be resyncronized and my ef and heart class could go up. I have also had a change in meds to toprol XL 200mg once daily and have noticed some weight gain. Is this a side effect from any of these drugs? Also has anyone else had a pacemaker implant for resync- and if so how did it go? Any reply would help. Also I am looking for people in their 20's with heart conditions too. Please reply!! Thanks!
Blank
Avatar_n_tn
I also have cardiomyopathy secondary to adriamycin chemotherapy as a child.  I am now 39 years old.  I was recently told that my EF (ejection fraction was in the 20 percentile).  I have normally been in the mid to low 30's and was taking Toprol XL (only 25 mg per day) and lisinopril 20 mg a day.  About a year ago I started to have leg/ankle swelling.  It would come and go, and I would take Lasix as needed.  I was also told I have varicose veins.  Anyway, about 6 weeks ago the cardiologist took me off of Toprol XL and has me on Coreg.  I have been doing dose increases every 2 weeks.  My problem is I have normal to low blood pressure and it is starting to affect my quality of life.  My body has always compensated so very well with the 30% EF.  I am now feeling a little huffy and puffy with the change.  I also seem to be becoming dependent on a daily dose of Lasix.  I don't like this at all.  Currently, I take 12.5 mg of Coreg in the AM and 12.5 in the PM.  The goal is to get to 25 mg in the AM and PM.  Anyway, just wanted you to know that there are others out here with the same problems.  How old where you when you had the cancer?  I was 12, and had the CHF right towards the end of my 2 yrs. of chemo.  I had non-hodgkins lymphoma.  It is such a shame how one thing gets fixed and another is damaged in the process.
Blank
Avatar_f_tn
A related discussion, Weight Gain with Lasix was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank